Alert archive / Maryland / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 331, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 18, 2012, 12:29 PM EDT for Loudoun County, Virginia; Frederick County, Washington County, Maryland; Jefferson County, West Virginia. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2012, 12:29 PM EDT (16:29 UTC)
- Expired
- Sep 18, 2012, 1:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Frederick County, MD, Washington County, MD, Loudoun County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 1:06 PM EDT | TSTM WND DMG | Jefferson, MD | TREE DOWN NEAR THE INTERSECTION OF MD 464 AND LANDER ROAD. |
| Sep 18, 1:19 PM EDT | TSTM WND DMG | 1 Sse Frederick, MD | TREE DOWN NEAR THE INTERSECTION OF MD 355 AND MARKET SPACE ROAD. |
| Sep 18, 1:26 PM EDT | TSTM WND DMG | 3 E Ballenger Creek, MD | TREE DOWN AT URBANA PIKE AND ARABY CHURCH RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 10:54 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
196 WUUS51 KLWX 181629 SVRLWX MDC021-043-VAC107-WVC037-181730- /O.NEW.KLWX.SV.W.0331.120918T1629Z-120918T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1229 PM EDT TUE SEP 18 2012 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREDERICK COUNTY IN NORTH CENTRAL MARYLAND... SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND... EASTERN JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA... NORTHERN LOUDOUN COUNTY IN NORTHERN VIRGINIA... * UNTIL 130 PM EDT * AT 1224 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE EXTENDING FROM RANSON TO ROUND HILL...AND WERE MOVING NORTHEAST AT 50 MPH. THIS LINE OF STORMS IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... BOONSBORO... POINT OF ROCKS... BRUNSWICK... WOLFSVILLE... BRADDOCK HEIGHTS... BALLENGER CREEK... HARRY GROVE STADIUM... FREDERICK... NEW MARKET... WALKERSVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE. && LAT...LON 3971 7743 3939 7724 3907 7781 3937 7790 TIME...MOT...LOC 1629Z 225DEG 45KT 3938 7774 3921 7774 $$ BAJ
2 follow-up statements
021
WWUS51 KLWX 181701
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EDT TUE SEP 18 2012
MDC043-WVC037-181711-
/O.CAN.KLWX.SV.W.0331.000000T0000Z-120918T1730Z/
WASHINGTON MD-JEFFERSON WV-
101 PM EDT TUE SEP 18 2012
...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR JEFFERSON AND
WASHINGTON COUNTIES...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
LAT...LON 3928 7769 3971 7743 3939 7724 3907 7781
3913 7783
TIME...MOT...LOC 1701Z 216DEG 40KT 3961 7742 3946 7742
3921 7764
$$
MDC021-VAC107-181730-
/O.CON.KLWX.SV.W.0331.000000T0000Z-120918T1730Z/
FREDERICK MD-LOUDOUN VA-
101 PM EDT TUE SEP 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR LOUDOUN AND FREDERICK COUNTIES...
AT 1256 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM THURMONT TO FREDERICK TO PURCELLVILLE...AND WERE
MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.
LOCATIONS IMPACTED INCLUDE...
POINT OF ROCKS...
TAYLORSTOWN...
DOUBS...
ADAMSTOWN...
PARK MILLS...
BUCKEYSTOWN...
FREDERICK...
HARRY GROVE STADIUM...
BALLENGER CREEK...
WALKERSVILLE...
MOUNT PLEASANT...
IJAMSVILLE...
NEW MARKET...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
&&
LAT...LON 3928 7769 3971 7743 3939 7724 3907 7781
3913 7783
TIME...MOT...LOC 1701Z 216DEG 40KT 3961 7742 3946 7742
3921 7764
$$
SMZ393
WWUS51 KLWX 181727
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT TUE SEP 18 2012
MDC021-VAC107-181737-
/O.EXP.KLWX.SV.W.0331.000000T0000Z-120918T1730Z/
FREDERICK MD-LOUDOUN VA-
127 PM EDT TUE SEP 18 2012
...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 130 PM EDT FOR
LOUDOUN AND FREDERICK COUNTIES...
THE MOST DANGEROUS PORTION OF THE THUNDERSTORM THAT PROMPTED THE
WARNING HAS EXITED THE WARNED AREA. THUS THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
MORE HEAVY THUNDERSTORMS ARE EXPECTED THIS AFTERNOON EAST OF THE
BLUE RIDGE.
LAT...LON 3928 7769 3971 7743 3939 7724 3907 7781
3913 7783
TIME...MOT...LOC 1727Z 216DEG 40KT 3984 7720 3969 7720
3944 7742
$$
BAJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 11:04 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 18, 11:04 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT TUE SEP 18 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. HIGH PRESSURE WILL BUILD IN DURING THE MID TO LATE
PORTION OF THE WEEK. ANOTHER SYSTEM COULD BRING INCLEMENT WEATHER
OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
TORNADO WATCH IN EFFECT FOR MUCH OF THE CWA THROUGH 7 PM...
INCLUDING ALL DC/BALT METRO AREAS - WEST TO THE BLUE RIDGE AND
SHENANDOAH VLY.
INTENSE LOW LEVEL JET DEVELOPING OVER THE AREA...DRIVING STRONG
LOW LEVEL FLOW - CREATING LINE SEGMENTS OF SHOWER ACTIVITY W/
LOCALLY STRONG-TO-DAMAGING WINDS. INSTABILITY IS FAIRLY
WEAK...WHICH IS KEEPING MUCH OF THIS ACTIVITY AS HEAVY SHOWERS W/
NO LIGHTNING AS OF YET. SOME PERIODIC BREAKS OVER THE NEXT FEW HRS
WILL CHANGE THAT...ESPECIALLY ACROSS THE SRN HALF OF THE CWA.
CURRENTLY...A FEW LINE SEGMENTS GATHERING THEMSELVES OVER THE NRN
SHENANDOAH VLY AND SLIDING NEWD. LOCALIZED DOWNBURST WINDS
EXPECTED IN THE MORE BOWED-OUT ACTIVITY. A GENERAL 25-35MPH BREEZE
OUT OF THE SOUTH HAS DEVELOPED OUT AHEAD OF THIS ACTIVITY AND
SPREAD OVER MUCH OF THE PIEDMONT. THESE ARE ENVIRONMENTAL WINDS
AND THESE WINDS WILL CONTINUE UNTIL THE FRONT MOVES THRU LATER
TODAY.
FROM PREV DISC...
COASTAL FLOOD WATCH CONVERTED TO A CF WARNING FOR ANNE AR-SRN
BALT- HARFORD CO'S FOR THE LATE NIGHT H.T. CYCLE. STRONG GUSTY
WINDS - GALE FORCE FOR THE NEXT SEVERAL HRS - WILL DEVELOP WATER
LEVELS AROUND 2 FT ABOVE NORMAL LEADING TO MODERATE CF AT HIGH
TIDE. SEE WBCCFWLWX FOR FURTHER DETAILS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS
THE COLD FRONT APPROACHES FROM THE WEST. SHORT RANGE MODELS ARE
SHOWING A QLCS LINE DEVELOPING AHEAD OF THE COLD FRONT AND MOVING
EAST ACROSS THE CWFA. DO THINK THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE SHENANDOAH VALLEY THIS
AFTERNOON AND EVENING WITH THE QLCS LINE. A COUPLE OF THINGS TO
NOTE...THERE IS NOT MUCH FORCING IN THE MID LEVELS AND THE 500MB
TROUGH REMAINS NEUTRAL. HOWEVER...WITH MUCH OF THE CWFA EAST OF THE
SHENANDOAH VALLEY IN THE WARM SECTOR...SB CAPE IS EXPECTED TO
INCREASE TO BETWEEN 1000 AND 2000 J/KG. IN ADDITION...HODOGRAPHS
SHOW A GOOD POSSIBILITY OF ROTATING THUNDERSTORMS.
FOR THE AFTERNOON AND EVENING HOURS...MAINLY ALONG AND EAST OF THE
SHENANDOAH VALLEY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS. A FEW TORNADOES ARE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...WITH LOCALIZED FLASH FLOODING.
FRONT SHOULD CLEAR THE BAY DURING THE LATE EVENING HOURS. HIGH
PRESSURE WILL BUILD IN FROM THE WEST...WITH A GRADUAL CLEARING OF
SKIES.
GRADIENT IS EXPECTED TO TIGHTEN TODAY AS LOW PRESSURE
APPROACHES...AND HAVE UPPED THE WIND GUST POTENTIAL ACROSS THE LAND
A FEW KT/MPH. POPS LOOKED GOOD...AND MADE NO CHANGES PAST 12Z. TOOK
BLEND FOR TEMPS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH WILL REMAIN TO OUR WEST STRETCHING FROM THE
GREAT LAKES SOUTH INTO THE GULF COAST STATES WHILE SURFACE HIGH
PRESSURE APPROACHES THE AREA WEDNESDAY BEFORE BUILDING OVERHEAD
WEDNESDAY NIGHT INTO THURSDAY.
DESPITE A SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH...SUBSIDENCE FROM
THE SURFACE HIGH ALONG WITH LOW-LEVEL DRY AIR SHOULD KEEP MOST
CLOUDS AND PRECIPITATION WELL OFF TO OUR SOUTHEAST. A NORTHERLY
SURFACE FLOW AHEAD OF THE HIGH WEDNESDAY WILL ALLOW FOR MAX TEMPS TO
BE BELOW NORMAL...DESPITE SUNSHINE. MAX TEMPS WILL RANGE FROM NEAR
60 IN THE MOUNTAINS TO THE LOWER AND MIDDLE 70S ACROSS MOST OTHER
LOCATIONS.
DRY AND CHILLY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD. MAINLY CLEAR SKIES AND LIGHT WINDS WILL
CAUSE RADIATIONAL COOLING. MIN TEMPS WILL RANGE FROM THE LOWER 40S
ACROSS MOST LOCATIONS IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY...TO THE MIDDLE 40S IN THE SUBURBS OF
WASHINGTON/BALTIMORE...TO THE MIDDLE 50S IN DOWNTOWN
WASHINGTON/BALTIMORE.
HIGH PRESSURE WILL WEAKEN OVER THE AREA THURSDAY AND A RETURN FLOW
WILL DEVELOP...ALLOWING FOR MAX TEMPS TO BE CLOSER TO CLIMO. MORE
DRY CONDITIONS ARE EXPECTED ALONG WITH SUNSHINE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO WEAKEN AS IT SHIFTS OFF THE COAST
THURSDAY NIGHT THROUGH FRIDAY WHILE A COLD FRONT MOVES THROUGH THE
OHIO VALLEY. A RETURN FLOW WILL ALLOW FOR MAX TEMPS FRIDAY TO BE A
FEW DEGREES WARMER COMPARED TO THURSDAY. DRY CONDITIONS WILL LIKELY
PERSIST ALONG WITH SOME SUNSHINE AS THE FRONT REMAINS TO THE
WEST.
YET ANOTHER UPPER TROUGH WILL TAKE SHAPE OVER THE GREAT LAKES BY
SATURDAY. THIS SYSTEM IS PROGGED TO DEEPEN AND SHIFT EAST TOWARD
THE FORECAST AREA OVER THE WEEKEND. WILL CONTINUE TO SHOW
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH CLEARING SUNDAY
AFTERNOON. STILL SOME TIMING UNCERTAINTIES IN THE MODELS. HIGH
PRESSURE WILL RETURN FOR EARLY NEXT WEEK.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS AFTERNOON AND MOVE EAST ACROSS THE MID ATLANTIC.
IFR CONDITIONS WILL CONTINUE AT MOST OF THE TAF SITES THROUGH
DAYBREAK...AS GIGS/VSBYS REMAIN LOW IN WIDESPREAD RAINFALL. CIGS MAY
INCREASE SLIGHTLY TO MVFR VALUES WITH SUNRISE. VSBYS WILL BE REDUCED
IN LOCALLY HEAVY RAINFALL/THUNDERSTORMS THIS AFTERNOON AND EVENING.
HIGH PRESSURE WILL BRING VFR CONDITIONS MOST OF THE TIME WEDNESDAY
THROUGH FRIDAY. PATCHY BR/FOG MAY REDUCE VSBYS DURING THE EARLY
MORNING HOURS EACH DAY. A COLD FRONT WILL PASS THROUGH THE TERMINALS
SATURDAY...BRINGING THE CHANCE FOR SHOWERS.
&&
.MARINE...
A COLD FRONT WILL CROSS THE WATERS TONIGHT. DURING THE
AFTERNOON/EVENING...A LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS
THE WATERS AHEAD OF THE COLD FONT. SPECIAL MARINE WARNINGS ARE
POSSIBLE. WATERSPOUTS ARE ALSO A POSSIBILITY.
BEHIND THE FRONT...WINDS WILL DECREASE SLIGHTLY...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE OVERNIGHT. A WIND SHIFT TO THE W/NW IS
EXPECTED LATE TONIGHT ACROSS THE WATERS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY BEHIND
A COLD FRONT. HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY
NIGHT INTO THURSDAY ALLOWING FOR WINDS TO DIMINISH. HIGH PRESSURE
WILL MOVE OFF THE COAST FRIDAY AND A COLD FRONT WILL IMPACT THE
WATERS DURING THE WEEKEND.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES HAVE BEGUN TO INCREASE AS THE SOUTHERLY FLOW STRENGTHENS
EARLY THIS MORNING. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE
MORNING/EARLY AFTERNOON HIGH TIDE FOR ANNE ARUNDEL COUNTY NORTHWARD
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO FOR THE
CITIES OF WASHINGTON DC...ALEXANDRIA...AND THE COUNTIES OF PRINCE
GEORGES AND FAIRFAX ALONG THE TIDAL POTOMAC RIVER.
THE AFTERNOON/NIGHTTIME HIGH TIDE WILL LIKELY BE AFFECTED BY
THESE ANOMALIES. MODERATE FLOODING IS POSSIBLE ACROSS THESE
AREAS. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG
THE SHORE OF THE UPPER TIDAL POTOMAC RIVER.
ANOMALIES SHOULD DROP QUICKLY EARLY WEDNESDAY AS AN OFFSHORE FLOW
TAKES OVER BEHIND THE COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ013.
COASTAL FLOOD WARNING FROM 6 PM THIS EVENING TO 2 AM EDT
WEDNESDAY FOR MDZ007-011-014.
COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ007-
011-014.
COASTAL FLOOD ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING FOR MDZ017-018.
VA...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 PM EDT
WEDNESDAY FOR ANZ530>532-535-536-538>540.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>532-535-
536-538>540.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT
WEDNESDAY FOR ANZ533-534-537-541>543.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-537-
541>543.
&&
UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSAHazardous weather outlook, Sep 18, 11:32 AM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1132 AM EDT TUE SEP 18 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191345- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1132 AM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH...NUMBER 642...IS IN EFFECT FOR MUCH OF EASTERN MARYLAND AND NORTHERN VIRGINIA...INCLUDING THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS...THROUGH 7 PM. SEE WBCWCNLWX FOR FURTHER DETAILS. A GALE WARNING IS NOW IN EFFECT FOR THE WATERS THROUGH EARLY EVENING. GALE CONDITIONS WILL CONTINUE FOR PORTIONS OF THE WATERS THIS EVENING...WITH SMALL CRAFT CONDITIONS EXPECTED FOR ALL WATERS OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THROUGH THIS EVENING. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM 1 PM TO 7 PM. A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL...SOUTHERN BALTIMORE AND HARFORD COUNTIES LATE THIS EVENING INTO THE EARLY MORNING HOURS...FOR THE POTENTIAL OF MODERATE COASTAL FLOODING AT HIGH TIDE. A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE WATERS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191345- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1132 AM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH NUMBER 642 IS IN EFFECT FOR MUCH OF WESTERN AND NORTHERN MARYLAND...PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA THROUGH 7 PM. SEE WBCWCNLWX FOR FURTHER DETAILS. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT TODAY. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM NOON TO 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Sep 18, 11:07 AM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1107 AM EDT TUE SEP 18 2012 MDZ003-004-WVZ053-181545- FREDERICK MD-WASHINGTON MD-JEFFERSON WV- 1107 AM EDT TUE SEP 18 2012 ...SHOWERS WITH HEAVY RAIN TO AFFECT FREDERICK...WASHINGTON AND JEFFERSON COUNTIES... AT 1107 AM EDT...SHOWERS PRODUCING HEAVY RAIN WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF BRIDGEPORT TO RANSON...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE BOONSBORO...BRADDOCK HEIGHTS... WOLFSVILLE...FREDERICK...THURMONT AND EMMITSBURG. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS. && LAT...LON 3942 7738 3926 7793 3973 7768 3972 7731 TIME...MOT...LOC 1507Z 233DEG 27KT 3970 7763 3934 7781 GMS
Special weather statement, Sep 18, 11:39 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1139 AM EDT TUE SEP 18 2012 MDZ004-005-181645- FREDERICK MD-CARROLL MD- 1139 AM EDT TUE SEP 18 2012 ...SHOWERS WITH GUSTY WIND TO AFFECT FREDERICK AND WESTERN CARROLL COUNTIES... AT 1140 AM EDT...SHOWERS PRODUCING GUSTY WIND WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HARNEY TO JEFFERSON...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE FREDERICK...BALLENGER CREEK...HARRY GROVE STADIUM...WALKERSVILLE...NEW MARKET...TANEYTOWN AND WESTMINSTER. HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE SHOWERS. && LAT...LON 3939 7707 3933 7766 3973 7746 3972 7691 TIME...MOT...LOC 1540Z 240DEG 32KT 3974 7725 3938 7754 GMS
Special weather statement, Sep 18, 11:58 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 AM EDT TUE SEP 18 2012
VAZ028-030-031-WVZ053-181630-
WARREN VA-CLARKE VA-JEFFERSON WV-FREDERICK VA-
1158 AM EDT TUE SEP 18 2012
...GUSTY SHOWERS WITH HEAVY RAIN TO AFFECT WARREN...CLARKE...
JEFFERSON AND FREDERICK COUNTIES...
AT 1157 AM EDT...GUSTY SHOWERS PRODUCING HEAVY RAIN WERE LOCATED
ALONG A LINE EXTENDING FROM WHITE POST TO RIVERTON...MOVING
NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE GREENWOOD AND BERRYVILLE.
RAINFALL OF UP TO ONE INCH IN 30 MINUTES IS POSSIBLE WITH THESE
HEAVY SHOWERS...CREATING PONDING OF WATER ON ROADWAYS AND POORLY
DRAINED LOCATIONS.
WIND GUSTS OF 40 TO 50 MPH CAN ALSO BE EXPECTED WITH THESE SHOWERS.
&&
LAT...LON 3919 7812 3930 7800 3918 7782 3903 7796
3888 7826 3909 7813
TIME...MOT...LOC 1557Z 230DEG 35KT 3908 7807 3898 7813
SMZSpecial weather statement, Sep 18, 12:04 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1204 PM EDT TUE SEP 18 2012 VAZ030-181630- WARREN VA- 1204 PM EDT TUE SEP 18 2012 ...SHOWER WITH GUSTY WIND TO AFFECT WARREN COUNTY... AT 1203 PM EDT...A SHOWER PRODUCING GUSTY WIND WAS LOCATED OVER BENTONVILLE...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE FRONT ROYAL. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS SHOWER. HEAVY BRIEF BUT HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3903 7815 3897 7803 3877 7828 3883 7837 TIME...MOT...LOC 1603Z 225DEG 39KT 3885 7828 SMZ
Local storm report, Sep 18, 12:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1220 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM TSTM WND DMG 3 E BRIGGS 39.10N 77.96W
09/18/2012 CLARKE VA EMERGENCY MNGR
TREE DOWN AT PARSHALL RD AND LOCKES MILL RD.
&&
EVENT NUMBER LWX1201232
GMSLocal storm report, Sep 18, 12:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG PURCELLVILLE 39.14N 77.71W
09/18/2012 LOUDOUN VA TRAINED SPOTTER
LARGE TREE DOWN IN NEIGHBORING YARD. EST WIND GUST AT
60 MPH.
&&
EVENT NUMBER LWX1201233
GMSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:34 AM EDT | Coastal Flood Advisory | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 23 hr |
| Sep 18, 4:26 AM EDT | Small Craft Advisory | LWX | 35 hr | |
| Sep 18, 8:08 AM EDT | Special Weather Statement | LWX | Highland | 37 min |
| Sep 18, 9:20 AM EDT | Coastal Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 15 hr |
| Sep 18, 9:25 AM EDT | Special Weather Statement | LWX | Frederick, Shenandoah | 65 min |
| Sep 18, 10:19 AM EDT | Special Weather Statement | LWX | Clarke, Frederick, Warren, City of Winchester | 41 min |
| Sep 18, 10:31 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Page, Shenandoah, Warren, City of Winchester | 44 min |
| Sep 18, 10:48 AM EDT | Special Weather Statement | LWX | Page, Rockingham, Shenandoah | 42 min |
| Sep 18, 11:13 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 47 min |
| Sep 18, 11:15 AM EDT | Severe Thunderstorm Warning | LWX | Frederick, Page, Shenandoah, Warren | 45 min |
| Sep 18, 11:58 AM EDT | Special Weather Statement | LWX | Clarke, Warren | 32 min |
| Sep 18, 12:04 PM EDT | Special Weather Statement | LWX | Warren | 26 min |
| Sep 18, 12:26 PM EDT | Special Marine Warning | LWX | 75 min | |
| Sep 18, 12:40 PM EDT | Special Weather Statement | LWX | Albemarle, Nelson, City of Charlottesville | 65 min |
| Sep 18, 12:45 PM EDT | Special Weather Statement | LWX | Clarke | 15 min |
| Sep 18, 12:58 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Nelson, Orange, City of Charlottesville | 62 min |
| Sep 18, 12:59 PM EDT | Flash Flood Warning | LWX | Loudoun | 3 hr |
| Sep 18, 1:06 PM EDT | Special Weather Statement | LWX | Greene, Loudoun, Madison, Rappahannock | 54 min |
| Sep 18, 1:17 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 101 min |
| Sep 18, 1:25 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Fauquier, Greene, Madison, Orange and 2 more | 65 min |
| Sep 18, 1:31 PM EDT | Special Weather Statement | LWX | Loudoun | 29 min |
| Sep 18, 1:54 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 66 min |
| Sep 18, 1:56 PM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 21 more | 4 hr |
| Sep 18, 2:18 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Loudoun, Prince William, City of Alexandria and 4 more | 57 min |
| Sep 18, 2:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| Sep 18, 2:26 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Prince William, Spotsylvania and 2 more | 64 min |
| Sep 18, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 52 min |
| Sep 18, 2:50 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Falls Church | 3 hr |
| Sep 18, 2:56 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, Shenandoah, Warren, City of Winchester | 4 hr |
| Sep 18, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria | 66 min |
| Sep 18, 3:24 PM EDT | Special Marine Warning | LWX | 81 min | |
| Sep 18, 3:25 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, King George, Prince William, Spotsylvania, Stafford | 65 min |
| Sep 18, 3:27 PM EDT | Special Marine Warning | LWX | 60 min | |
| Sep 18, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | King George | 47 min |
| Sep 18, 3:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Sep 18, 3:53 PM EDT | Areal Flood Warning | LWX | Loudoun | 20 hr |
| Sep 18, 5:25 PM EDT | Special Marine Warning | LWX | 108 min | |
| Sep 18, 10:20 AM EDT | Special Weather Statement | LWX | Washington | 40 min |
| Sep 18, 11:07 AM EDT | Special Weather Statement | LWX | Frederick | 38 min |
| Sep 18, 11:39 AM EDT | Special Weather Statement | LWX | Carroll, Frederick | 66 min |
| Sep 18, 12:19 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 41 min |
| Sep 18, 12:39 PM EDT | Flash Flood Warning | LWX | Carroll, Frederick, Washington | 4 hr |
| Sep 18, 1:02 PM EDT | Special Weather Statement | LWX | Saint Mary's | 28 min |
| Sep 18, 1:10 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 54 min |
| Sep 18, 1:37 PM EDT | Special Weather Statement | LWX | Frederick | 8 min |
| Sep 18, 3:10 PM EDT | Special Weather Statement | LWX | Baltimore, Howard, City of Baltimore | 35 min |
| Sep 18, 3:17 PM EDT | Tornado Warning | LWX | Montgomery, Prince George's | 17 min |
| Sep 18, 3:24 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 2 more | 66 min |
| Sep 18, 3:28 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 2 hr |
| Sep 18, 3:32 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 28 min |
| Sep 18, 4:15 PM EDT | Special Weather Statement | LWX | Anne Arundel | 30 min |
| Sep 18, 4:22 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 23 min |
| Sep 18, 4:29 PM EDT | Special Weather Statement | LWX | Saint Mary's | 16 min |
| Sep 18, 4:55 PM EDT | Special Weather Statement | LWX | Saint Mary's | 35 min |
| Sep 18, 5:27 PM EDT | Special Weather Statement | LWX | Saint Mary's | 33 min |
| Sep 18, 8:45 AM EDT | Special Weather Statement | LWX | Grant, Hardy, Mineral | 45 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2012Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.